Iowa, 2014

Flash Flooding and Flooding in Iowa, June 18 to 22, 2014

June 18 to 22, 2014 · NWS ARX · 26 events in 7 counties and zones

For the second day in a row, thunderstorms with heavy rain moved across northeast Iowa. A round of storms developed during the early morning hours of June 19th along a warm front and then a second round developed during the afternoon ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$1.5 million
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second day in a row, thunderstorms with heavy rain moved across northeast Iowa. A round of storms developed during the early morning hours of June 19th along a warm front and then a second round developed during the afternoon ahead of an approaching cold front. Radar estimates of 3 to 6 inches were common across southern Winneshiek and Allamakee Counties into the northern portions of Fayette and Clayton Counties. A presidential disaster declaration was signed for the repeated rounds of severe weather that hit northeast Iowa in the middle of June. This disaster declaration included Allamakee, Chickasaw and Fayette Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 2:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 2:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT WED JUN 18 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT WED JUN 18 2014

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA/SEVERE CHANCES AND
HEAVY RAIN THREAT THROUGH THE PERIOD.

DATA ANALYSIS AT 06Z HAD LOW PRESSURE IN FAR NORTHEAST CO WITH A
WARM FRONTAL BOUNDARY NORTHEAST ACROSS NEB THEN ACROSS NORTHERN IA.
THIS BOUNDARY AND LOWER LEVEL MOISTURE TRANSPORT/THETA-E CONVERGENCE
OF A VERY MOIST/UNSTABLE AIRMASS INTO/OVER IT REMAIN THE MAIN
FORCING MECHANISMS FOR SHRA/TSRA ALONG/NORTH OF THE FRONT EARLY THIS
MORNING. AFTER A LULL/SLOW START THRU MUCH OF THE EVENING...
CONVECTION GENERALLY INCREASING FROM SOUTHEAST SD TO MUCH OF WI
EARLY THIS MORNING. MOST CELLS SLOWER MOVING THIS MORNING...CAPABLE
OF PRODUCING LOCALLY HEAVY RAINS.

NO BIG PROBLEMS NOTED WITH 18.00Z MODEL INITIALIZATIONS. SOLUTIONS
RATHER SIMILAR IN THE LARGER SCALE FOR TODAY/TONIGHT AS THE NORTHERN
ROCKIES LOW/TROUGH MOVES INTO THE NORTHERN PLAINS. TREND FAVORS
FASTER OF THE EARLIER RUNS WITH THE PORTION OF THE TROUGH MOVING
INTO NEB/SD/ND BY 12Z THU. BETTER CONSENSUS OF THE SFC LOW/TROUGH/
FRONT TO NEAR THE MN/DAKOTAS BORDER AT 12Z THU. HOWEVER...PLENTY OF
MESO-SCALE/LOWER-LEVEL DETAIL DIFFERENCES...WHICH IMPACT CONVECTIVE
EVOLUTION THE NEXT 24-36 HRS. GIVEN THESE DETAIL DIFFERENCES WITH
IMPACTS ON THE SENSIBLE WEATHER...SHORT-TERM FCST CONFIDENCE IS
AVERAGE AT BEST THIS CYCLE.

SHORT-TERM FCST PROBLEMATIC THIS CYCLE WITH NAM/GFS/ECMWF/CAN-GEM
STRUGGLING ON CONVECTION TIMING/PLACEMENT EARLY THIS MORNING. LATEST
HRRR AND RAP13 HIGH-RES/WRF RUNS DOING BETTER CAPTURING SHRA/TSRA
TRENDS EARLY THIS MORNING. SHRA/TSRA MOTION GRADUALLY BECOMING
EASTERLY AS CONVECTION/COMPLEX MATURES AND TAKES ON THE CORFIDI
VECTOR MOTION...AND HEADING INTO THE FCST AREA. MAINTENANCE AS IT
COMES EAST THRU THE MID MORNING HOURS IS THE BIGGER QUESTION. THE
STRONGER OF THE LOWER LEVEL MOISTURE TRANSPORT/THETA-E CONVERGENCE
PROGGED TO REMAIN OVER NORTHWEST IA...AND WEAKENS THRU 12Z AND 18Z
TODAY. HOWEVER MODELS INDICATE CONVERGENCE ON THE NOSE OF 925-850MB
LOW LEVEL JET REMAINS OVER NORTHERN IA/SOUTHERN MN THRU AT LEAST
12Z. WILL FOLLOW TRENDS OF HRRR/RUC13 AND CARRY LIKELY/CATEGORICAL
MENTION OF SHRA/TSRA EARLY THIS MORNING...TRENDING DOWNWARD THRU THE
MORNING AS THE LOW LEVEL JET CONVERGENCE/INFLOW GRADUALLY WEAKEN...
BUT CONFIDENCE IS NOT HIGH IN THIS. LOWER LEVEL FORCING/LIFT
INCREASES AGAIN TONIGHT WITH THE FRONT PROGGED TO BE JUST SOUTHWEST
OF THE FCST AREA AND A WEAK SHORTWAVE LOOKING TO APPROACH FROM THE
SOUTHWEST. CONTINUED THE 60-70 PERCENT SHRA/TSRA CHANCES TONIGHT.

WITH PW VALUES OF AROUND 1.75 INCHES OR HIGHER IN THE INFLOW AIR...
WARM CLOUD DEPTH OF AROUND 4KM AND THE SLOWER STORM MOTION...TSRA
WILL REMAIN CAPABLE OF PRODUCING RAIN RATES OF 1-2 INCHES/HR. FLASH
FLOOD WATCH WAS DUE TO EXPIRE AT 7 AM THIS MORNING. WILL EXTEND THIS
TO 7 AM THU. GIVEN LITTLE CHANGE IN THE VERY MOIST/UNSTABLE AIRMASS
OVER THE AREA AND A FRONTAL BOUNDARY FOR FOCUSING LOWER LEVEL
CONVERGENCE/LIFT OF THIS AIRMASS IN THE AREA...THE THREAT OF HEAVY
RAINS/FLASH FLOODING CONTINUES TONIGHT. EXPECTATIONS ARE THERE WILL
BE A LULL IN THE SHRA/TSRA IN THE FCST AREA AROUND MID-DAY TODAY...
BUT SEEMS EASIER TO JUST RUN THE FLASH FLOOD WATCH THRU 12Z THU.
EXACTLY WHERE THE HEAVIEST RAINS MAY OCCUR REMAINS IN QUESTION BUT 3
HR FLASH FLOOD GUIDANCE VALUES ACROSS MUCH OF THE FCST AREA ARE
AROUND 2 INCHES OR LESS. SLIGHT RISK OF SEVERE TSRA CONTINUES
TODAY/TONIGHT...SEE SWODY1 FOR DETAILS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 345 AM CDT WED JUN 18 2014

MAIN FORECAST CONCERNS FOR THU THRU FRI NIGHT...CONTINUED
HIGHER SHRA/TSRA CHANCES...SEVERE/HEAVY RAIN THREATS THU/THU NIGHT.

18.00Z MODELS OFFER SLOWLY IMPROVING AGREEMENT THU THRU FRI NIGHT AS
THE US/CAN BORDER MID LEVEL LOW SLOWLY MOVES EAST AND PUSHES 2 LOWER
LEVEL/SFC TROUGH/FRONTS INTO THE FCST AREA. FIRST OF THESE TO
ADVANCE IN THU NIGHT AND THE SECOND TO PUSH TOWARD THE AREA FRI
NIGHT. PLENTY OF MESO-SCALE/LOWER LEVEL DETAIL DIFFERENCES CONTINUE
IN THE THU-FRI NIGHT PERIOD...MAKING FCST CONFIDENCE THIS PERIOD
ALSO AVERAGE AT BEST.

FIRST LOWER LEVEL TROUGH FRONT TO HAVE 1.5 TO 2 INCHES OF PW AHEAD
OF IT THU. WITH FALLING HGTS ALOFT AND WEAK SHORTWAVES ROTATING THRU
THE FLOW AHEAD OF THE MID LEVEL LOW....LIFT/DIVERGENCE ALOFT TO AID
CONVECTION THU. STRONGER OF THE LOWER LEVEL FORCING/LIFT SPREADS
ACROSS THE AREA THU...SLOWLY TRANSLATING EAST OF THE AREA THU NIGHT.
CONTINUED THE 60-75 PERCENT SHRA/TSRA CHANCES THU...TRENDING
DOWNWARD AND EASTWARD THU NIGHT. POTENTIAL CONTINUES FOR MORE
DOWNPOURS AND LOCALLY HEAVY RAINS THU/THU NIGHT...AND IN TIME WILL
LIKELY HAVE TO EXTEND THE FLASH FLOOD WATCH THRU THU/THU NIGHT. WITH
SOME INCREASE OF 0-6KM BULK SHEAR THU/THU EVENING...A SLIGHT RISK OF
SEVERE STORMS CONTINUES FOR PORTIONS OF THE AREA THU. SEE SWODY2 FOR
DETAILS. THIS THU/THU EVENING RISK MAY BE MUTED IF CONVECTION IS
ONGOING OR DEVELOPS ALREADY THU MORNING.

BY THE TIME THE SECOND LOWER LEVEL TROUGH/FRONT ARRIVES MORE
WESTERLY 850-700MB FLOW BEHIND THE FIRST TROUGH/FRONT WILL HAVE
PUSHED SOME OF THE DEEPER/HIGHER PW AIRMASS EAST OF THE AREA. WITH
THE AREA BETWEEN THE SYSTEMS FRI...LESSER SHRA/TSRA CHANCES OR
TRENDING TOWARD DRY SEEMS REASONABLE. SOME INCREASE OF LOWER LEVEL
MOISTURE TRANSPORT/THERMO-DYNAMIC FORCING FRI NIGHT AS THE SFC-850MB
TROUGH PUSHES INTO THE AREA. 20-40 PERCENT SHRA/TSRA CHANCES BY
LATER FRI NIGHT ALSO REASONABLE. USED A BLEND OF THE GUIDANCE HIGHS
LOWS FOR THU THRU FRI NIGHT.

FOR SATURDAY THROUGH TUESDAY.../DAYS 4-7/...

ONCE AGAIN...DID NOT SPEND A LOT OF TIME LOOKING AT THE DETAILS IN
THE DAY 4-7 PORTION OF THE FCST.

18.00Z MEDIUM RANGE MODELS WEAKEN AND TRACK THE US/CAN BORDER LOW
FURTHER NORTH/EAST SAT...WITH BROAD WEST TO NORTHWEST FLOW DEVELOPING
ACROSS THE UPPER MIDWEST. BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY
BREAKS DOWN SUNDAY AS RIDGING ALOFT BUILDS OVER CENTRAL NOAM AND
ANOTHER STRONGER TROUGH DROPS DOWN THE EAST SIDE OF THIS RIDGE
TOWARD THE WESTERN GREAT LAKES. PLENTY OF TIMING/DETAIL DIFFERENCES
WITH THE EVOLUTION OF THIS TROUGHING OVER THE UPPER MIDWEST BY
MON/TUE. NEEDLESS TO DAY...CONFIDENCE IN THE SAT-TUE PORTION OF THE
FCST IS BELOW AVERAGE.

MID LEVEL FLOW PATTERN SUGGESTS A SERIES OF LOWER LEVEL TROUGHS AND
ROUNDS OF INCREASED MOISTURE/FORCING/LIFT TO MOVE ACROSS THE AREA
SAT THRU TUE. THIS PERIOD LOOKS DRIER THAN THIS WEEK...BUT MODEL/
ENSEMBLE CONSENSUS HAS PERSISTENT SHRA/TSRA CHANCES MUCH OF THE
PERIOD...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. BY
SUNDAY...WITH MORE NORTHWEST FLOW ALOFT AND THE NORTHERN STREAM
TROUGHING BRINGING COOLER MID LEVEL AIR TO THE REGION...TEMPS FOR
SUN-TUE DO LOOK TO COOL TO MORE NEAR NORMAL VALUES...WITH LOWER DEW
POINTS/HUMIDITY VALUES. MODEL/ENSEMBLE CONSENSUS HIGHS/LOWS FOR SAT
THRU TUE APPEAR TO HAVE THIS WELL TRENDED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1132 PM CDT TUE JUN 17 2014

TRYING TO TIME CONVECTION AND EVENTUAL IMPACT ON AVIATION TOUGH AT
THIS POINT WITH SCATTERED THUNDERSTORMS EXPECTED OVERNIGHT AS LOW
LEVEL JET CONTINUES TO ADVECT LOW LEVEL MOISTURE OVER BOUNDARY AND
INTO UNSTABLE LAYER ABOVE CAP. GENERALLY VFR CONDITIONS BUT WILL TRY
AND TIME HIGHER STORM THREAT WINDOWS.

ASSUMING ACTIVITY WILL QUIET DOWN AGAIN DURING LATER WEDNESDAY
MORNING FOR PERIOD OF CONVECTION FREE/VFR. COULD SEE ANOTHER THREAT
DEVELOP GOING INTO WEDNESDAY EVENING AS LOW LEVEL JET REESTABLISHES
ITSELF BUT WILL HAVE TO ADD THOSE DETAILS IN CLOSER IN TIME.

&&

.HYDROLOGY...
ISSUED AT 345 AM CDT WED JUN 18 2014

A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION THROUGH
THU NIGHT...WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 2.0
INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM. TSRA WILL CONTINUE
TO BE EFFICIENT RAIN MAKERS. REPEATED ROUNDS OF THESE TSRA WILL
PRODUCE A HEIGHTENED FLASH FLOOD THREAT THRU THU NIGHT. HAVE
EXTENDED THE FLASH FLOOD WATCH FOR MUCH OF THE FCST AREA THRU 7 AM
THURSDAY...AND THIS WILL LIKELY NEED TO BE EXTENDED FOR THRU THU/THU
NIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR WIZ032-033-
     041>044-053>055-061.

MN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MNZ079-086>088-
     094>096.

IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....TJS
HYDROLOGY....RRS
Hazardous weather outlook, Jun 18, 3:32 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
432 AM CDT WED JUN 18 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
432 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ONE ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE AREA EARLY THIS MORNING. THE STRONGEST OF THE STORMS
WILL MOVE ALONG AND SOUTH OF INTERSTATE 90 THROUGH 9 AM. THE MAIN
SEVERE THREATS ARE DAMAGING WINDS AND LOCALLY HEAVY RAINS WHICH
MAY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
MUCH OF THE AREA TODAY AND TONIGHT.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED TONIGHT.
TIMING IS UNCERTAIN WITH THIS ROUND OF STORMS BUT IT APPEARS TO
BE DURING THE MID EVENING TO OVERNIGHT HOURS. LARGE HAIL...
DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS WOULD BE THE MAIN
THREATS. IF STORMS OCCUR EARLIER IN THE EVENING...AN ISOLATED
TORNADO WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER RISK FOR SEVERE THUNDERSTORMS THURSDAY DURING
THE LATE AFTERNOON AND EVENING. THE THREATS WOULD BE DAMAGING
WINDS...LARGE HAIL...ISOLATED TORNADOES AND FLASH FLOODING.

CHANCES OF THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND
EVENING HOURS...CONTINUE FOR FRIDAY THROUGH MONDAY. IT IS TOO
EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT WITH
ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING AND AGAIN LATER THIS EVENING
AND OVERNIGHT. RAINFALL REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

RRS

In the hours before

Local storm report, Jun 18, 4:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND DMG     FORT ATKINSON           43.14N 91.93W
06/18/2014                   WINNESHIEK         IA   LAW ENFORCEMENT

            LARGE TREE DOWN ON AN LP TANK IN TOWN. TIME ESTIMATED BY
            RADAR. WIND SPEED AND CONDITION OF TREE UNKNOWN.

&&

AJ
Local storm report, Jun 18, 4:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     TSTM WND DMG     ALTA VISTA              43.20N 92.42W
06/18/2014                   CHICKASAW          IA   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED FROM RADAR. WIND SPEED
            UNKNOWN.

&&

AJ
Local storm report, Jun 18, 4:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     TSTM WND GST     FRENCH ISLAND           43.86N 91.26W
06/18/2014  M46 MPH          LA CROSSE          WI   ASOS

&&

AJ
Local storm report, Jun 18, 4:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TSTM WND GST     2 E LA CROSSE           43.83N 91.19W
06/18/2014  M50 MPH          LA CROSSE          WI   OFFICIAL NWS OBS

&&

AJ
Special weather statement, Jun 18, 4:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
542 AM CDT WED JUN 18 2014

WIZ041-042-053-181145-
LA CROSSE-VERNON-MONROE-
542 AM CDT WED JUN 18 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LA CROSSE...VERNON AND
MONROE COUNTIES...

AT 539 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM STEVENSTOWN TO LA CROSSE AND GENOA...MOVING EAST AT
40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. WIND
GUSTS OF 45 TO 50 MPH WERE REPORTED AT THE LA CROSSE AIRPORT AND THE
NATIONAL WEATHER SERVICE OFFICE JUST EAST OF LA CROSSE.

THE STRONG WINDS COULD BRING DOWN SOME TREES OR BRANCHES.

LOCATIONS IMPACTED INCLUDE...

SPARTA...TOMAH...VIROQUA...WEST SALEM...WESTBY...
BANGOR...HILLSBORO...CASHTON... STODDARD...COON VALLEY...LA FARGE...
FORT MC COY...CATARACT...BRICE PRAIRIE...GLENDALE AND NEWTON.

IF THESE STORMS INTENSIFY FURTHER...SEVERE THUNDERSTORM WARNINGS MAY
BE ISSUED.

LAT...LON 4356 9032 4355 9067 4353 9068 4350 9122
      4354 9125 4359 9123 4361 9127 4378 9125
      4383 9128 4406 9124 4409 9119 4407 9115
      4407 9097 4412 9097 4416 9031 4415 9031
TIME...MOT...LOC 1039Z 270DEG 36KT 4403 9114 4348 9128

AJ
Special weather statement, Jun 18, 4:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT WED JUN 18 2014

IAZ011-030-WIZ054-055-061-181145-
ALLAMAKEE-CLAYTON-CRAWFORD-RICHLAND-GRANT-
545 AM CDT WED JUN 18 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ALLAMAKEE...
CLAYTON...CRAWFORD...SOUTHERN RICHLAND AND GRANT COUNTIES...

AT 544 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LANSING IOWA TO NEAR FARMERSBURG TO
STANLEY...AND MOVING EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. WIND
GUSTS OF 45 TO 55 MPH HAVE OCCURRED ACROSS NORTHEAST IOWA WITH THESE
STORMS...RESULTING EVEN IN A FEW TREES DOWN.

LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER...LANCASTER...
BOSCOBEL...GUTTENBERG...ELKADER...LANSING...SOLDIERS GROVE...
FENNIMORE...MONONA...MUSCODA...STRAWBERRY POINT...DICKEYVILLE...
CASSVILLE...MCGREGOR...GARNAVILLO...BLOOMINGTON...MARQUETTE AND
EDGEWOOD.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4264 9071 4267 9088 4264 9090 4265 9161
      4285 9161 4299 9146 4350 9125 4349 9121
      4345 9123 4342 9120 4343 9063 4338 9019
      4317 9020 4321 9030 4320 9043 4273 9043
      4254 9064
TIME...MOT...LOC 1044Z 283DEG 38KT 4343 9126 4299 9144 4263 9183

AJ

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 9 flood, 5 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Chickasaw

When
June 18, 5:00 AM CST to June 19, 5:00 AM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Reported by
COOP Observer
Coordinates
43.060, -92.310

In New Hampton, 3.95 inches of rain fell.

Heavy Rain, Allamakee

When
June 18, 5:15 AM CST to June 19, 5:43 AM CST
Where
Allamakee County, Harpers Ferry
Reported by
Public
Coordinates
43.200, -91.150

In Harpers Ferry, 3.2 inches of rain fell.

Heavy Rain, Winneshiek

When
June 18, 5:25 AM CST to June 19, 6:16 AM CST
Where
Winneshiek County, 2.02 mi W of Calmar
Reported by
Public
Coordinates
43.180, -91.920

Near Spillville, 4 inches of rain fell.

Heavy Rain, Winneshiek

When
June 18, 5:35 AM CST to June 19, 11:30 PM CST
Where
Winneshiek County, 2.31 mi NNW of Castalia
Reported by
Broadcast Media
Coordinates
43.150, -91.720

East of Ossian, 4.90 inches of rain fell.

Flood, Floyd

When
June 18, 6:00 PM CST to June 21, 8:45 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ESE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river crested almost five feet above the flood stage at 16.82 feet.

Flood, Howard

When
June 18, 10:45 PM CST to June 19, 12:15 AM CST
Where
Howard County, 1.04 mi ENE of Cresco to 1.12 mi N of Cresco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.385, -92.101

Runoff from heavy rains caused street flooding to occur in Cresco.

Heavy Rain, Winneshiek

When
June 18, 11:00 PM CST to June 19, 3:51 AM CST
Where
Winneshiek County, 1.22 mi SE of Ft Atkinson
Reported by
Broadcast Media
Coordinates
43.140, -91.930

In Fort Atkinson, 3.67 inches of rain fell.

Flood, Floyd

When
June 19, 12:00 AM CST to June 22, 12:00 AM CST
Where
Floyd County, 4.31 mi N of Nora Spgs to 3.98 mi SSW of Knoop Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.212, -93.004

Several roads were closed over the western sections of Floyd County due to flood waters. In Charles City, the side of Gar Drive was washed out.

Flash Flood, Allamakee

When
June 19, 12:30 AM CST to 6:30 AM CST
Where
Allamakee County, 4.41 mi N of Postville to 3.94 mi SSE of Ludlow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.143, -91.567

Runoff from heavy rain caused the Yellow River to go out of its banks between Postville and Waukon.

Flash Flood, Winneshiek

When
June 19, 1:00 AM CST to 4:30 AM CST
Where
Winneshiek County, 1.15 mi E of Ossian to 1.44 mi ENE of Ossian
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.153, -91.757

Runoff from heavy rains flooded basements in Ossian.

Lightning, Winneshiek

When
June 19, 5:06 AM CST
Where
Winneshiek County, 0.27 mi S of Decorah
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.296, -91.799

A lightning strike caused a minor house fire to occur in Decorah.

Flash Flood, Winneshiek

When
June 19, 7:15 AM CST to 10:30 AM CST
Where
Winneshiek County, 1.65 mi ENE of Ossian to 2.98 mi E of Ossian
Cause
Heavy Rain
Crop damage
$1.5 million
Reported by
State Official
Coordinates
43.157, -91.749

Flash flooding along the Yellow River in southeast Winneshiek County washed out bridge approaches, gravel around culverts and destroyed crops.

Flash Flood, Winneshiek

When
June 19, 7:34 AM CST to 10:30 AM CST
Where
Winneshiek County, 5.1 mi SW of Ridgeway to 4.63 mi SW of Jackson Jct
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.254, -92.079

A number of roads had minor wash outs across the southern part of Winneshiek County due to runoff from heavy rains. In addition, high water from a plugged culvert closed 177th Street northwest of Ossian.

Flash Flood, Allamakee

When
June 19, 7:37 AM CST to 10:45 AM CST
Where
Allamakee County, 1.52 mi NW of Ludlow to 3.84 mi NW of Postville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.244, -91.603

Several roads across the southern sections of Allamakee County suffered minor wash outs due to run off from heavy rains. In addition, the Yellow River was out of its banks and over County Road X16.

Flash Flood, Chickasaw

When
June 19, 7:59 AM CST to 11:00 AM CST
Where
Chickasaw County, 5.03 mi NNW of Deerfield to 4.99 mi SE of Horn Fld Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.212, -92.553

A number of county roads across Chickasaw County were closed due to wash outs. Sandbags were needed on the east side of New Hampton because of the high water.

Flood, Fayette

When
June 19, 8:35 AM CST to 11:30 AM CST
Where
Fayette County, 1.34 mi NNW of Clermont to 1.11 mi NNW of Clermont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.018, -91.680

Runoff from heavy rain pushed the Turkey River out of its banks over the northeast part of Fayette County. The high water threatened campgrounds in both Clermont and Elgin.

Flood, Clayton

When
June 19, 9:15 AM CST to June 21, 5:30 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested almost seven feet above the flood stage at 18.82 feet.

Flood, Fayette

When
June 19, 12:15 PM CST to 2:15 PM CST
Where
Fayette County, 1.38 mi ENE of Alpha to 1.55 mi ENE of Alpha
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.009, -92.026

Runoff from heavy rain pushed a small creek out of its banks, sending water over 260th Street near V Avenue. 1.45 inches of rain fell since 1130 a.m.

Flood, Fayette

When
June 19, 1:25 PM CST to 3:00 PM CST
Where
Fayette County, 1.06 mi S of Oelwein to 1.54 mi NE of Oelwein
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.665, -91.902

In Oelwein, 2.5 inches of rain fell in 35 minutes causing some street flooding to occur.

Flash Flood, Fayette

When
June 19, 2:00 PM CST to 4:00 PM CST
Where
Fayette County, 2.74 mi NNW of Hawkeye to 2.65 mi NNW of Hawkeye
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.965, -91.955

Runoff from heavy rains caused a small creek north of Hawkeye to rise quickly sending flood waters over U.S. Highway 18. The road was closed until the flood waters receded.

Flash Flood, Allamakee

When
June 19, 2:36 PM CST to 6:45 PM CST
Where
Allamakee County, 3.71 mi SW of Hanover to 3.99 mi WNW of Postville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.332, -91.582

Runoff from heavy rains caused water to go over roads in Allamakee County causing county officials to close at least 13 roads. Street flooding also occurred in Waukon.

Flash Flood, Clayton

When
June 19, 3:05 PM CST to 7:00 PM CST
Where
Clayton County, 6.77 mi W of Luana to 1.45 mi WSW of Strawberry Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.081, -91.603

Runoff from heavy rain caused water to go over roads in various sections of Clayton County.

Flash Flood, Fayette

When
June 19, 3:10 PM CST to 5:15 PM CST
Where
Fayette County, 4.14 mi WSW of Randalia to 4.02 mi WSW of Randalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.846, -91.945

A water rescue was performed when a vehicle became stranded in high water along R Avenue southwest of Randalia. No injuries were reported.

Flood, Clayton

When
June 19, 3:10 PM CST to June 21, 6:00 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in and near Garber. The river crested almost eight feet above the flood stage at 24.78 feet. Around 30 acres of corn were destroyed from the flooding.

Flash Flood, Allamakee

When
June 19, 4:34 PM CST to 6:45 PM CST
Where
Allamakee County, 0.95 mi N of Waukon to 0.35 mi WNW of Waukon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.284, -91.478

Runoff from locally heavy rain caused numerous streets to be closed in Waukon and sand bagging occurred around a hotel.

Flood, Fayette

When
June 20, 12:00 AM CST to June 22, 12:00 AM CST
Where
Fayette County, 2.21 mi WNW of Waucoma to 6.11 mi WNW of Fairbank
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.078, -92.072

Heavy rain caused officials in Fayette County to close 21 roads across the county. Most of these were gravel roads that were water covered. In addition, all county parks were closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525244, 525242, 525243, 521515, 528879, 521512, 521513, 527772, 525237, 521511, 527771, 528860, 525252, 525254, 525269, 525302, 528973, 525315, 525320, 527769, 525322, 525323, 525324, 528980, 525329, 527773.